When faced with death, we can become desperate, stop thinking clearly, and just try anything.
Alternative medicine thrives on the desperation of people who are not thinking clearly. We should be better than that, but are we?
A recent comment on The Myth that Narcan Reverses Cardiac Arrest proposes that I would suddenly give kitchen sink medicine a try, if I really care about the patient.
Kitchen sink medicine? It’s better to do something and harm the patient, than to limit treatment to what works. Throw everything, including the kitchen sink, at the patient.
Mike Karras writes –
I will leave you with this question sir and I am interested to hear your answer. You walk in to find your 14 year old daughter that intentionally overdosed on morphine in a suicide attempt and she is in cardiac arrest. How would you treat her? Would you give her Narcan? I think you would.
Mike, I am thrilled to read that you do not think that I care about the outcomes of my patients, unless the patient happens to be my daughter. I am even more thrilled that you made my imaginary daughter suicidal.
No, I would not use naloxone (Narcan).
I would also not use homeopathy, acupuncture, sodium bicarbonate, incantations, or magic spells to treat my daughter during cardiac arrest. Voodoo only works on believers, because voodoo is just a placebo/nocebo.
Does really wanting something to be true make it true? If you believe in magic, the answer is Yes, believing makes it true. If you examine the evidence for that belief, you have several choices. You can acknowledge your mistake, or you can employ a bit of cognitive dissonance, or . . . . Cognitive dissonance is the way our minds copes with the conflict, when reality and belief do not agree, and we choose to reject reality.
According to the ACLS (Advanced Cardiac Life Support) guidelines –
Naloxone has no role in the management of cardiac arrest.
If the patient is suspected of having a cardiac arrest because of an opioid overdose (overdose of heroin, fentanyl, morphine, . . . ), the treatments should include ventilation and chest compressions. If those do not provide a response, epinephrine (Adrenaline in Commonwealth countries) is added.
An opioid overdose can produce respiratory depression and/or vasodilation. I can counter both of those with chest compressions, ventilation, and maybe epinephrine. Naloxone works on opioid receptors. What does naloxone add?
Does naloxone’s stimulation of an opioid receptor produce more ventilation than bagging/intubating?
Does naloxone’s stimulation of an opioid receptor produce more oxygenation than bagging/intubating?
Does naloxone’s stimulation of an opioid receptor produce more vasoconstriction than chest compressions and epinephrine?*
Don’t confuse post- or pre–arrest toxicologic interventions with the actual cardiac arrest event.
Dead people do not respond to treatments the same way living people do.
See also –
Dissecting the ACLS Guidelines on Cardiac Arrest from Toxic Ingestions – Tue, 01 Nov 2011
Naloxone in cardiac arrest with suspected opioid overdoses – Thu, 05 Apr 2012
The Myth that Narcan Reverses Cardiac Arrest – Wed, 12 Dec 2012
* Late edit – 02/17/2015 10:52 – added the word naloxone’s to the three sentences about the relative amount of stimulus provided by standard ACLS and by the addition of naloxone. Thanks to Brian Behn for pointing out the lack of clarity.
A nocebo is an inert agent that produces negative effects. What this means is that nocebo effects are adverse placebo effects. There is no reason to believe that placebos only produce positive effects or no effects at all.
 Opioid Toxicity
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 12.7: Cardiac Arrest Associated With Toxic Ingestions
Free Full Text from Circulation
 Dissecting the ACLS Guidelines on Cardiac Arrest from Toxic Ingestions
Emergency Medicine News:
October 2011 – Volume 33 – Issue 10 – pp 16-18
Roberts, James R. MD
Read the whole article about antidotes and cardiac arrest.